UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 42

of 'Eye disorders associated with chronic kidney disease'

42
TI
Anterior uveitis associated with treatment with intravenous cidofovir in kidney transplant patients with BK virus nephropathy.
AU
Lopez V, Sola E, Gutierrez C, Burgos D, Cabello M, García I, Florez P, Lopez J, Gonzalez-Molina M
SO
Transplant Proc. 2006;38(8):2412.
 
BACKGROUND: Polyomavirus-associated nephropathy (PVAN) is an important cause of kidney dysfunction and graft loss. Different treatment regimens have been used, including low-dose intravenous cidofovir. Anterior uveitis, a complication of this treatment, has been reported after its use in patients with cytomegalovirus-associated retinitis. We analyzed the incidence and associated risk factors for this disorder in patients with PVAN.
PATIENTS AND METHODS: The study included 14 kidney-transplant patients who had received low doses of cidofovir after being diagnosed with PVAN.
RESULTS: Five (35%) patients developed an episode of anterior uveitis. The mean number of cidofovir doses given was 6.8 +/- 1.6 as compared with 9.1 +/- 2.1 in patients who did not develop the disease. Creatinine clearance at diagnosis of the nephropathy and after terminating treatment was lower in the uveitis patients, who had a graft survival of 40% versus 100% in the patients who did not develop eye involvement. Treatment was suspended in the affected patients, with complete resolution in 80% after the administration of topical corticoids and cycloplegics.
CONCLUSIONS: Anterior uveitis secondary to low-dose treatment with cidofovir is a common complication in patients with PVAN and is associated with the degree of renal involvement. In the absence of larger studies, cidofovir should be used with caution in patients with creatinine clearance below 30 mL/min.
AD
Nephrology, Carlos Haya Hospital, Malaga, Spain. verolopezjim@yahoo.es
PMID